Minnesota, 2011Damaging Winds in Minnesota, July 23, 2011
July 23, 2011 · NWS FGF · 7 events in 4 counties and zones
Early in the morning of the 23rd, a squall line moved from central North Dakota, across the Fargo Moorhead area, and into portions of west central Minnesota. It was another warm and muggy night, with dew points still in the low 70s across southeast North Dakota and west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early in the morning of the 23rd, a squall line moved from central North Dakota, across the Fargo Moorhead area, and into portions of west central Minnesota. It was another warm and muggy night, with dew points still in the low 70s across southeast North Dakota and west central Minnesota. This set up a good instability and moisture gradient from Bismarck (ND) to Aberdeen (SD) into west central Minnesota. The main storm complex was aided by the low level jet, which also focused along the instability gradient. Most of the severe reports came from strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 22, 8:07 PM CST, 6 hours 28 minutes earlier.
Area forecast discussion, Jul 22, 8:07 PM CST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
907 PM CDT FRI JUL 22 2011
.DISCUSSION...
QUITE A FEW DIFFERENT AREAS OF CONVECTION ONGOING ATTM. LARGEST
AREA IS ACROSS THE WESTERN DAKOTAS...WHICH HAS BEEN DRIFTING EAST
SINCE THE LATE AFTERNOON. THIS IS SHOWING SIGNS OF BOWING AND
COULD APPROACH THE WESTERN FA BY MIDNIGHT IF IT MAINTAINS ITS
STRENGTH. THERE HAVE BEEN A FEW ISOLATED TSTM CELLS IN OUR FAR
SOUTHERN FA...BUT SO FAR JUST ONE SEVERE TSTM WARNING IN THIS
AREA. THERE IS ALSO ANOTHER SMALL AREA OF TSTMS ACROSS SOUTH
CENTRAL SD. THE MAIN SHOW WILL BE WITH THE WESTERN DAKOTAS STORMS
WHICH ARE EXPECTED TO RIDE EAST. THESE WILL FEED ON THE DEEPER
MOISTURE AND INSTABILITY GRADIENT FROM KBIS DOWN THRU KABR. SOME
LARGE HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE IF THIS LINE
HOLDS TOGETHER. THIS LINE COULD ACCELERATE AND MOVE FASTER TO THE
EAST BUT STILL THINK IT SHOULD BE AFTER MIDNIGHT BEFORE IT REACHES
OUR WESTERN FA. CURRENTLY HAVE A FLOOD WATCH OUT AND WILL NOT
TOUCH THAT DUE TO SATURATED SOILS IN THOSE AREAS. OVERNIGHT LOWS
WILL BE WARMEST IN THE FAR SOUTH AND COOLER IN THE NORTH.
&&
.AVIATION...
TRIED TO FOCUS ON TIMING THE FIRST ROUND OF CONVECTION THAT
SHOULD MOVE THRU MOST OF THE TAF SITES LATE TONIGHT. DID NOT HAVE
A GOOD FEEL FOR TIMING THIS LINE THROUGH AT TAF ISSUANCE TIME BUT
DID SPEED IT UP A LITTLE FROM PRIOR TAFS. IT IS QUITE POSSIBLE
THE LINE MAY MOVE TO THE EAST EVEN FASTER THAN 00Z TAFS INDICATED
SO AS TIMING GETS BETTER WILL PROBABLY UPDATE TAFS AS NEEDED.
&&
.PREV DISCUSSION... /ISSUED 321 PM CDT FRI JUL 22 2011/
SHORT TERM...TONIGHT THROUGH MONDAY
PRIMARY FORECAST CHALLENGE IS THUNDERSTORM CHANCES AND SEVERE/
FLOOD POTENTIAL THIS EVENING AND OVERNIGHT. GFS/NAM/ECMWF IN GOOD
OVERALL AGREEMENT AND WILL USE A MODEL BLEND...BUT LEAN HEAVILY ON
HIGH RESOLUTION WRF OUTPUT FOR CONVECTIVE EVOLUTION OVERNIGHT.
COMPLEX CONVECTIVE SCENARIO IS BEGINNING TO TAKE SHAPE. 19 UTC
WATER VAPOR LOOP SHOWS A STRONG UPPER LOW ACROSS BRITISH COLUMBIA
AND ALBERTA WITH A POTENT SHORT-WAVE MOVING THROUGH CENTRAL MT. A
LINE OF THUNDERSTORMS HAS ALREADY DEVELOPED ACROSS NORTH CENTRAL
MT IN ASSOCIATION WITH THIS WAVE. SURFACE LOW PRESSURE IS
DEVELOPING ACROSS EASTERN WY/WESTERN SD WITH A WELL-DEFINED WARM
FRONTAL BOUNDARY STRETCHING THE LENGTH OF THE DAKOTAS NEAR THE
NS/SD STATE LINE. SOME CUMULUS HAS DEVELOPED ALONG THIS BOUNDARY
ACROSS NORTHEAST SD...BUT SEEMS TO BE LIMITED IN VERTICAL EXTENT
GIVEN LOW-LEVEL CAP EVIDENT ON 18 UTC ABR SOUNDING.
WARM FRONT WILL CRAWL NORTHWARD THIS EVENING AS SURFACE LOW
BECOMES WELL-ESTABLISHED ACROSS WESTERN SD. MOISTURE AND
INSTABILITY WILL INCREASE WITH MLCAPE VALUES APPROACHING 3000+
J/KG AND PRECIPITABLE WATER VALUES 1.5 INCHES OR MORE. HOWEVER...
EXTENT OF THUNDERSTORM DEVELOPMENT IS STILL IN QUESTION GIVEN
WARM MID-LEVEL TEMPERATURES AND LACK OF STRONG DYNAMIC FORCING.
SOME SCATTERED STRONG TO SEVERE ELEVATED STORMS ARE POSSIBLE ALONG
THIS FRONT THIS EVENING MAINLY ACROSS SOUTHEAST ND INTO WEST
CENTRAL MN...BUT GIVEN COVERAGE UNCERTAINTY...WILL KEEP POPS AT 50
PERCENT AND NOT INCLUDE SEVERE WORDING IN GRIDS.
ATTENTION THEN TURNS TO UPPER WAVE AND SURFACE TROUGH PASSAGE
OVERNIGHT INTO SATURDAY MORNING. THUNDERSTORMS ACROSS NORTH-
CENTRAL MT THIS AFTERNOON ARE EXPECTED TO STRENGTHEN INTO A LINEAR
BOWING-TYPE STRUCTURE LATE THIS EVENING AND OVERNIGHT ACROSS
CENTRAL AND EASTERN ND AS 850 HPA JET AHEAD OF MID-LEVEL CIRCULATION
APPROACHES 50 KTS. MCS SHOULD GROW SOUTHWARD TOWARD THE GREATEST
INSTABILITY ALONG THE ND/SD BORDER...BUT REMAIN WEST OF THE
FORECAST AREA UNTIL AFTER 06 UTC TONIGHT. PRIMARY THREATS WILL BE
VERY HEAVY RAIN AND DAMAGING WIND...BUT LARGE HAIL AND A TORNADO
OR TWO CANNOT BE RULED OUT ALONG SOUTHERN FLANK OF CONVECTIVE
COMPLEX AS IT NEARS WARM FRONTAL BOUNDARY.
WITH SUPERSATURATED SOILS AND PRECIPITABLE WATER VALUES APPROACHING
2 INCHES BY 12 UTC SATURDAY...ISSUED A FLOOD WATCH FOR THE
SOUTHWEST HALF OF THE FORECAST AREA FROM 06 UTC TONIGHT UNTIL 00
UTC SUNDAY. DESPITE FAST STORM MOTION...A QUICK 1 TO 2 INCHES OF
RAIN WILL BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST ND INTO WEST
CENTRAL MN. FLASH FLOODING IS POSSIBLE...BUT GREATER CONCERN IS
INCREASED PONDING OF WATER THAT WILL EVENTUALLY MAKE ITS WAY INTO
THE RIVER SYSTEM. SEE WATCH FOR MORE DETAILS.
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED THROUGH
THE DAY ON SATURDAY BEHIND ANY DEPARTING LINEAR MCS AS MID-LEVEL
TROUGH AXIS SWINGS THROUGH THE FORECAST AREA AIDED BY A 70+ KT 300
HPA UPPER-LEVEL JET. DRIER AIR WILL SPREAD FROM WEST TO EAST
SATURDAY EVENING...RESULTING IN RAPIDLY CLEARING SKIES AND MORE
TRANQUIL WEATHER.
EXPECT SUNDAY AND MONDAY TO BE DRY AND PARTLY TO MOSTLY SUNNY AS
HIGH PRESSURE BUILDS ACROSS THE NORTHERN PLAINS. HIGH TEMPERATURES
WILL RANGE FROM THE UPPER 70S TO LOWER 80S AND LOWS FROM THE UPPER
50S TO LOWER 60S.
LONG TERM...MONDAY NIGHT THROUGH FRIDAY
TIMING OF PRECIP WITH MINOR SHORTWAVES COMING THROUGH THE
SOUTHWESTERLY TO WESTERLY FLOW ALOFT WILL BE THE MAIN FORECAST
PROBLEM FOR THE PERIOD. DETERMINISTIC MODELS SHOW SIGNS OF A WEAK
SHORTWAVE COMING THROUGH MONDAY NIGHT. THERE HAS BEEN SOME
VARIATION ON IF IT GETS FAR ENOUGH NORTH AND EAST TO REACH OUR
CWA...BUT THINK THERE WAS ENOUGH OF A CHANCE TO INCLUDE SOME LOW
POPS IN THE SOUTHWESTERN COUNTIES. THERE WILL BE A BETTER CHANCE
TUESDAY AS THE ECMWF AND GEM LIFT A WARM FRONT INTO THE AREA. THE
06Z GFS WAS AN OUTLIER ON THIS...BUT THE 12Z RUN CAME INTO LINE WITH
THE OTHER MODELS. THE DECENT CHANCES OF PRECIP WILL CONTINUE INTO
TUESDAY NIGHT AND WEDNESDAY AS THE MAIN SHORTWAVE MOVES THROUGH
SOUTHERN CANADA AND SFC LOW PRESSURE CROSSES THE NORTHERN PLAINS.
THERE ARE STILL SOME DIFFERENCES IN EXACT TIMING AND PLACEMENT OF
SFC FEATURES SUCH AS FRONTS...BUT THINK THE PATTERN IS ACTIVE ENOUGH
TO GO WITH 20-30 POPS THROUGH WEDNESDAY NIGHT. KEPT THINGS QUIET AS
HIGH PRESSURE BUILDS IN FOR THURSDAY DURING THE DAY WITH SOME SLIGHT
CHANCES THURSDAY NIGHT AS MODELS SHOW SIGNS OF A WEAK SHORTWAVE...
ALTHOUGH TIMING MAY AGAIN BE AN ISSUE. WENT DRY FOR FRIDAY FOR
NOW. AS FOR TEMPERATURES...KEPT THEM NEAR SEASONAL NORMALS FOR
NOW.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY EVENING FOR
NDZ006-014-015-024-026-028>030-038-039-049-052-053.
MN...FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY EVENING FOR
MNZ003-027-029>031-040.
&&
GODONHazardous weather outlook, Jul 22, 2:46 PM CST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
346 PM CDT FRI JUL 22 2011
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-232100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
346 PM CDT FRI JUL 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE FOR SOME SCATTERED THUNDERSTORMS THIS EVENING
IN SOUTHEASTERN NORTH DAKOTA. THE STORMS WILL DEVELOP ALONG A WARM
FRONT PUSHING NORTH INTO THE STATE AND A FEW COULD BE COME STRONG
TO SEVERE. HAIL AND DOWN BURST WINDS WILL BE THE PRIMARY THREAT.
MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL MOVE INTO THE REGION
FROM WESTERN NORTH DAKOTA AFTER MIDNIGHT TONIGHT. THE COMPLEX OF
THUNDERSTORMS COULD BRING SOME HAIL...BUT THE MAIN THREAT WILL BE
DAMAGING WINDS AND HEAVY RAIN. WITH VERY SATURATED SOILS IN THE
DEVILS LAKE BASIN AND SOUTHEASTERN NORTH DAKOTA...HEAVY RAINFALL
COULD CAUSE FLOOD PROBLEMS. AN AREAL FLOOD WATCH IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE COMPLEX OF THUNDERSTORMS WILL BE ONGOING ACROSS MAINLY
NORTHWESTERN AND WEST CENTRAL MINNESOTA BY DAYBREAK ON SATURDAY.
DAMAGING WINDS AND HEAVY RAIN WILL REMAIN POSSIBLE. SOME
ADDITIONAL THUNDERSTORM DEVELOPMENT IS PROBABLE SATURDAY
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
JR
In the hours before
Local storm report, Jul 23, 1:10 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
210 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HAIL LITCHVILLE 46.66N 98.19W
07/23/2011 E0.75 INCH BARNES ND TRAINED SPOTTER
WINDS ESTIMATED 40-50 MPH AND TORRENTIAL RAIN
&&
DKThunderstorm Wind, Clay
- When
- July 23, 2:35 AM CST
- Where
- Clay County, 1.46 mi SSW of Moorhead
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.860, -96.760
A large tree branch blew down and blocked several lanes of traffic.
Thunderstorm Wind, Wilkin
- When
- July 23, 2:45 AM CST
- Where
- Wilkin County, 1.59 mi ESE of Breckenridge
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 46.260, -96.550
Two 24 inch diameter trees were blown down.
Thunderstorm Wind, Becker
- When
- July 23, 3:14 AM CST
- Where
- Becker County, 1.89 mi W of Lake Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 46.880, -96.140
The wind gust was measured by a MNDOT RWIS sensor along highway 10.
Thunderstorm Wind, Becker
- When
- July 23, 3:20 AM CST
- Where
- Becker County, 0.84 mi SW of Detroit Lakes
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.810, -95.840
A tree blew down and blocked a roadway.
Thunderstorm Wind, Otter Tail
- When
- July 23, 3:32 AM CST
- Where
- Otter Tail County, Fergus Falls
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.280, -96.070
Thunderstorm Wind, Otter Tail
- When
- July 23, 3:43 AM CST
- Where
- Otter Tail County, 0.69 mi N of Battle Lake
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.290, -95.720
Several trees were blown down.
Thunderstorm Wind, Otter Tail
- When
- July 23, 3:52 AM CST
- Where
- Otter Tail County, 0.69 mi N of Richville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.510, -95.630
Sixty mile per hour wind speeds were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 23, 20112 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 23 to 25, 2011$433,000 · 50 kt wind · 27 events
- Flash Flooding and Hail in North Dakota, July 23, 2011$522,000 · 78 kt wind · 19 events
- Damaging Winds and Lightning Strikes in Illinois, July 23 to 24, 2011$541,000 · 60 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 20111 injured · $300,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, July 23, 20112 injured · $60,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Ohio, July 23, 2011$111,000 · 50 kt wind · 12 events
- Damaging Winds and Lightning Strike in Arkansas, July 23 to 25, 2011$106,000 · 52 kt wind · 9 events
- Damaging Winds in Iowa, July 23, 2011$99,000 · 61 kt wind · 7 events
- Flash Flood and Damaging Winds in Iowa, July 23, 2011$100,000 · 75 kt wind · 3 events
- Flash Flood and Damaging Winds in Arizona, July 23, 2011$80,000 · 52 kt wind · 3 events
- Flash Flood in West Virginia, July 23, 2011$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317457, 317459, 317465, 317460, 317461, 317462, 317463.